On September 15, 2011 The US Food and Drug Administration (FDA) issued a Drug & Medical Device Recall and/or Safety Alert for a very common anti-nausea medication.
The FDA notified healthcare professionals and patients of an ongoing safety review and labeling changes for the anti-nausea drug Zofran (ondansetron, ondansetron hydrochloride and generics).
Zofran is manufactured by GlaxoSmothKline, and the FDA approved Zofran for use in 1991. It is used to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy and surgery. It has also recently been prescribed to pregnant women to help with morning sickness. It is in a class of medications called 5-HT3 receptor antagonists, and works by blocking the action of serotonin, a natural substance that may cause nausea and vomiting.
Apparently, Ondansetron may increase the risk of developing prolongation of the QT interval of the electrocardiogram, which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes. Patients at particular risk for developing Torsade de Pointes include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation.
Torsade de pointes is a ventricular tachycardia associated with a long QT time on the resting ECG. Torsade de pointes is typically initiated by a short-long-short interval. A ventricle extrasystole (first beat: short) is followed by a compensatory pause. The following beat (second beat: long) has a longer QT interval. If the next beat follows shortly thereafter, ther is a good chance that this third beat falls within the QT interval, resulting in the R on T phenomenon and subsequent Torsades de pointes. During Torsades de pointes the ventricles depolarize in a circular fashion resulting in QRS complexes with a continuously turning heart axis around the baseline (hence the name Torsade de Pointes).
FDA is requiring GlaxoSmithKline to conduct a thorough QT study to determine the degree to which Zofran (ondansetron) may cause QT interval prolongation. The results from this study are expected to be available in the summer of 2012.
The labels are also being revised to include a warning to avoid use in patients with congenital long QT syndrome because these patients are at particular risk for Torsade. Recommendations for ECG monitoring in patients with electrolyte abnormalities (e.g., hypokalemia or hypomagnesemia), congestive heart failure, bradyarrhythmias, or in patients taking other medications that can lead to QT prolongation, are being included in the labels.
Some believe a black box warning will be issued in the near future.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.